Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 20, NWS Wichita, KS

August 28, 2025Sumner County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 28, 2025, 4:54 AM CDT for Sumner County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2025, 4:54 AM CDT (09:54 UTC)
Expired
Aug 28, 2025, 8:27 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:59 AM CDT, 2 hours 55 minutes earlier. Its key messages:

  • Thunderstorms with heavy rainfall will continue this morning; flash-flooding possible
  • Additional showers and storms possible this weekend into next week
  • The stretch of below-normal temperatures will continue through the weekend and into next week
Area forecast discussion, Aug 28, 1:59 AM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
159 AM CDT Thu Aug 28 2025

.KEY MESSAGES...

- Thunderstorms with heavy rainfall will continue this morning;
  flash-flooding possible

- Additional showers and storms possible this weekend into next
  week

- The stretch of below-normal temperatures will continue through
  the weekend and into next week

&&

.DISCUSSION...
Issued at 154 AM CDT Thu Aug 28 2025

As of 2 AM Thursday morning, multiple focal points for convection
are ongoing across portions of central and southern KS. The most
impactful for our area is a LLJ convergence zone from Barton
County through eastern Harper County. Slow-moving thunderstorms
are anchored along this axis with storm motions to the east
around 10 mph. Though, latest radar trends suggest storms across
Reno County are beginning to propagate more southeastward. This
is more-parallel to the convergence zone and increases the
potential for training convection and flash-flooding. MRMS 1
hour rainfall estimates suggest anywhere from 1 to 2" of
rainfall is common. This zone is likely to gain additional
forcing for ascent from a passing MCV across west-central KS.
All of that to say, the forecast remains on track with
widespread 1-3" expected across central, south-central, and
southeast KS. Locally higher amounts are expected, especially
within this axis across portions of Barton, Rice, McPherson,
Reno, Harvey, Sedgwick, and Butler counties.

The second area of convection is ongoing across portions of
northwest OK and southwest KS. This is on the nose of a 35-40 kt
LLJ. This convergence axis may extend into south-central KS later
this morning with the potential for additional showers and storms.
Again, the main concern will be heavy rainfall and flash-flooding.

Broad low-level WAA will continue into the early afternoon hours
across most of the area. As such, scattered showers will remain
possible into the afternoon. The WAA pattern will weaken throughout
the afternoon and evening, ending rain chances by the evening hours.
Persistent low clouds and occasional showers will hold
temperatures in the upper 60s or low 70s this afternoon.

Beyond Thursday, shortwave midlevel ridging will spill into the
Plains, allowing temperatures to inch closer to 80, though still
below normal for late August. The next potential for rainfall
arrives late Saturday into Sunday as a weak perturbation ejects into
the Plains. The active weather pattern may persist into next week as
northwesterly flow remains parked across the Plains with
perturbations ejecting from the northern Plains.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1048 PM CDT Wed Aug 27 2025

Poor aviation conditions will prevail across the region during
the overnight and morning hours on Thursday with LIFR/IFR cigs
and widespread showers/storms with heavy rain at times. The low
clouds will linger across the region and gradually rise into the
IFR category by the afternoon. Showers and storms will shift
east of southeast Kansas by around 12pm with residual low clouds
remaining over the region.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM CDT this afternoon for KSZ048>053-
067>072-082-083-092>096-098>100.

&&

DISCUSSION...BRF
AVIATION...CDJ
Hazardous weather outlook, Aug 28, 3:33 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
333 AM CDT Thu Aug 28 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
333 AM CDT Thu Aug 28 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms will continue across most of the
area this morning. Showers and storms will decrease in coverage
this afternoon and evening. The primary hazard includes heavy
rainfall which may lead to flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional showers and storms are possible again this weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:11 AM CDTAreal Flood WarningICTReno10 hr
Aug 28, 2:57 AM CDTRiver Flood WarningICTSumner6 hr
Aug 28, 4:04 AM CDTAreal Flood WarningICTCowley, Kingman, Reno, Sedgwick, Sumner7 hr
Aug 28, 5:33 AM CDTAreal Flood WarningICTChautauqua, Montgomery8 hr
Aug 28, 6:27 AM CDTFlash Flood Warning Considerable damage threatICTChautauqua, Montgomery4 hr
Aug 28, 1:52 PM CDTRiver Flood WarningICTCowley, Sumner18 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.